Alert archive / Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Apr 19, 2019, 2:39 PM EDT for Lee County, Scott County, Wise County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2019, 2:39 PM EDT (18:39 UTC)
- Expired
- Apr 19, 2019, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, VA, Scott County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.8
The text
As transmitted.
181
WGUS54 KMRX 191839
FFWMRX
VAC105-169-195-192130-
/O.NEW.KMRX.FF.W.0008.190419T1839Z-190419T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
239 PM EDT Fri Apr 19 2019
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Southeastern Lee County in southwestern Virginia...
Scott County in southwestern Virginia...
Southwestern Wise County in southwestern Virginia...
* Until 530 PM EDT.
* At 235 PM EDT, trained weather spotters reported the Little
Moccasin Creek through Gate City was at bankfull, and law
enforcement reported some closed roads due to flooding in the
vicinity of Yuma. Rainfall amounts of 1 to 3 inches have fallen
across the warned area over the last 6 hours. Additional moderate
to heavy rains are expected over the hour or so, which will likely
lead to flash flooding.
* Some locations that will experience flooding include...
Gate City, Big Stone Gap, Weber City, Mount Carmel, Nickelsville,
Dungannon, Duffield, Clinchport, Jasper, Fort Blackmore,
Pattonsville, Hiltons, Bloomingdale and Dryden.
LAT...LON 3686 8240 3675 8234 3662 8231 3660 8230
3659 8235 3659 8299 3684 8288 3689 8273
$$
CEDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 1:47 PM EDT, 52 minutes earlier.
Area forecast discussion, Apr 19, 1:47 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Morristown TN 147 PM EDT Fri Apr 19 2019 .AVIATION... Steady rain showers continue across the northeastern sections of Tennessee this afternoon affecting KTRI with lower visibilities next few hours. At KTYS VFR right now until winds increase and lower clouds move in on back side of low pressure area now over east Tennessee. At KCHA lower clouds starting to move in with this trend to continue tonight and Saturday as upper level low moves close to the region. MVFR conditions should move into all sites overnight tonight and continue through Saturday with light rain to continue. Have VCTS for KTYS and KTRI late afternoon and evening as air mass becomes more unstable next few hours. May need to update with tempo thunder if storms move near KTYS and KTRI. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD
Hazardous weather outlook, Apr 19, 7:01 AM EDT, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 701 AM EDT Fri Apr 19 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-201115- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 701 AM EDT Fri Apr 19 2019 /601 AM CDT Fri Apr 19 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Strong to severe storms could impact the southern plateau and southeast Tennessee this morning. The main threat will be damaging straight-line winds in excess of 60 mph. Locally heavy rainfall will accompany the showers and thunderstorms which could lead to localized flooding of low lying or poor drainage areas. Mountain wave enhancement of the winds are ongoing today, with very strong and gusty winds across some of the higher elevations and foothills of the East Tennessee mountains. A high wind warning has been issued for these areas. Cold air will move in tonight through Saturday night. The cold air will change the rain to snow across the highest elevations of the Southern Appalachian Mountains. Some light snow accumulations are possible, generally at or above 3000 feet. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snowfall chances will continue into Saturday morning in the higher elevations of the Southern Appalachian Mountains, generally above 3000 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tonight into Friday.
In the hours before
Special weather statement, Apr 19, 8:43 AM EDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
843 AM EDT Fri Apr 19 2019
TNZ082-083-191330-
Rhea TN-Bledsoe TN-
843 AM EDT Fri Apr 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA AND
NORTHEASTERN BLEDSOE COUNTIES UNTIL 930 AM EDT/830 AM CDT/...
At 842 AM EDT/742 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Spring City, or 13 miles north of Dayton, moving
north at 55 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Spring City, Grandview, Piney Falls State Park and Stinging Fork
Falls State Park.
LAT...LON 3565 8507 3577 8505 3577 8504 3575 8503
3577 8494 3576 8492 3578 8490 3578 8488
3583 8480 3583 8479 3581 8479 3579 8475
3559 8483
TIME...MOT...LOC 1242Z 198DEG 49KT 3568 8497
CEDSpecial weather statement, Apr 19, 9:32 AM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
932 AM EDT Fri Apr 19 2019
TNZ012-013-036-191400-
Anderson TN-Scott TN-Campbell TN-
932 AM EDT Fri Apr 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...CAMPBELL
AND SCOTT COUNTIES UNTIL 1000 AM EDT...
At 931 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Huntsville, or 14 miles south of Oneida, moving
northeast at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Follette, Oneida, Jacksboro, Huntsville, Helenwood, Jellico,
Caryville, Winfield, Elk Valley, Smokey Junction, Robbins, Cove Lake
State Park, Ketchen, Indian Mountain State Park, White Oak, Royal
Blue, Norma, Elgin and Slick Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8408 3659 8398 3657 8398 3615 8425
3620 8447 3623 8455 3623 8457 3626 8457
3627 8459 3628 8459 3627 8461 3631 8465
3660 8452
TIME...MOT...LOC 1331Z 207DEG 45KT 3630 8444
DHLocal storm report, Apr 19, 12:04 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1204 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG 4 SE BULLET CREEK 35.24N 84.37W
04/19/2019 MONROE TN PUBLIC
APPROXIMATELY 15-20 TREES, 18-24 INCHES IN
DIAMETER, WERE EITHER UPROOTED OR SNAPPED
OFF ABOUT 20 FEET OFF THE GROUND IN A
LOCATION ON THE TOP OF A RIDGE.
&&Local storm report, Apr 19, 12:31 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1231 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
04/19/2019 M81 MPH SEVIER TN PARK/FOREST SRVC
WIND GUSTS OF 81 MPH MEASURED AT COVE
MOUNTAIN DUE TO MOUNTAIN WAVE EVENT.
0100 AM NON-TSTM WND GST 2 NNE HAPPY VALLEY 35.64N 83.95W
04/19/2019 M57 MPH BLOUNT TN PUBLIC
LOOK ROCK NPS MESONET SITE MEASURED A 57 MPH
WIND GUST FROM MOUNTAIN WAVE EVENT.
0100 AM NON-TSTM WND GST 8 SE ELKMONT 35.56N 83.50W
04/19/2019 E57 MPH SEVIER TN PARK/FOREST SRVC
CLINGMANS DOME SITE MEASURE 57 MPH DUE TO
MOUNTAIN WAVE EVENT.
0200 AM NON-TSTM WND GST 2 S CAMP CREEK 36.06N 82.77W
04/19/2019 M56 MPH GREENE TN MESONET
CAMP CREEK MESONET SITE MEASURED 56 MPH
WINDS DUE TO MOUNTAIN WAVE EVENT.
0115 AM NON-TSTM WND GST 2 N ALCOA 35.82N 83.98W
04/19/2019 M55 MPH BLOUNT TN ASOS
ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.
0831 AM NON-TSTM WND GST 4 WSW ROAN MOUNTAIN 36.17N 82.14W
04/19/2019 E50 MPH CARTER TN PUBLIC
ESTIMATED 50 MPH WIND GUST FROM MOUNTAIN
WAVE EVENT.
0145 AM NON-TSTM WND DMG 2 ESE KNOXVILLE 35.97N 83.91W
04/19/2019 KNOX TN BROADCAST MEDIA
RUBBER MEMBRANE ON ROOF OF APARTMENT COMPLEX
WAS RIPPED OFF. UNKNOWN WHETHER ACTUAL
STRUCTURAL DAMAGE OCCURRED. KTYS MEASURED 55
MPH WIND GUSTS JUST PRIOR TO THIS.
&&Local storm report, Apr 19, 12:43 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1243 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG 4 SE BULLET CREEK 35.24N 84.37W
04/19/2019 MONROE TN PUBLIC
APPROXIMATELY 15-20 TREES, 18-24 INCHES IN
DIAMETER, WERE EITHER UPROOTED OR SNAPPED
OFF ABOUT 20 FEET OFF THE GROUND IN A
LOCATION ON THE TOP OF A RIDGE.
0700 AM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
04/19/2019 M81 MPH SEVIER TN PARK/FOREST SRVC
WIND GUSTS OF 81 MPH MEASURED AT COVE
MOUNTAIN DUE TO MOUNTAIN WAVE EVENT.
0100 AM NON-TSTM WND GST 2 NNE HAPPY VALLEY 35.64N 83.95W
04/19/2019 M57 MPH BLOUNT TN PUBLIC
LOOK ROCK NPS MESONET SITE MEASURED A 57 MPH
WIND GUST FROM MOUNTAIN WAVE EVENT.
0100 AM NON-TSTM WND GST 8 SE ELKMONT 35.56N 83.50W
04/19/2019 E57 MPH SEVIER TN PARK/FOREST SRVC
CLINGMANS DOME SITE MEASURE 57 MPH DUE TO
MOUNTAIN WAVE EVENT.
0200 AM NON-TSTM WND GST 2 S CAMP CREEK 36.06N 82.77W
04/19/2019 M56 MPH GREENE TN MESONET
CAMP CREEK MESONET SITE MEASURED 56 MPH
WINDS DUE TO MOUNTAIN WAVE EVENT.
0115 AM NON-TSTM WND GST 2 N ALCOA 35.82N 83.98W
04/19/2019 M55 MPH BLOUNT TN ASOS
ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.
0831 AM NON-TSTM WND GST 4 WSW ROAN MOUNTAIN 36.17N 82.14W
04/19/2019 E50 MPH CARTER TN PUBLIC
ESTIMATED 50 MPH WIND GUST FROM MOUNTAIN
WAVE EVENT.
0145 AM NON-TSTM WND DMG 2 ESE KNOXVILLE 35.97N 83.91W
04/19/2019 KNOX TN BROADCAST MEDIA
RUBBER MEMBRANE ON ROOF OF APARTMENT COMPLEX
WAS RIPPED OFF. UNKNOWN WHETHER ACTUAL
STRUCTURAL DAMAGE OCCURRED. KTYS MEASURED 55
MPH WIND GUSTS JUST PRIOR TO THIS.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 2:12 AM EDT | Special Weather Statement | MRX | Lee | 48 min |
| Apr 19, 3:03 AM EDT | Special Weather Statement | MRX | Scott, Wise, City of Norton | 42 min |
| Apr 19, 4:33 PM EDT | Areal Flood Advisory | MRX | Lee, Washington, City of Bristol | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.